North Carolina, 2007

Tornado in North Carolina, July 15, 2007

July 15, 2007 · NWS MHX · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms developed near the coast along a dissipating frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous showers and thunderstorms developed near the coast along a dissipating frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 15, 2:25 AM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 2:25 AM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 AM EDT SUN JUL 15 2007

.SYNOPSIS...
A STATIONARY FRONT ELONGATED ALONG THE S COASTAL SECTIONS OF THE AREA
THIS MORNING WILL RESULT IN SHOWERS AND THUNDERSTORMS. THE FRONT WILL
SLOWLY DISSIPATE LATER TODAY. HIGH PRESSURE SLOWLY BUILDS IN FROM
THE ATLANTIC TODAY THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DESPITE MOSTLY CLOUDY CONDITIONS ACROSS THE AREA...INCREASED DEW
POINTS AND LIGHT WINDS HAVE GENERATED SOME SCT FOG. THE FOG WILL
LINGER THROUGH EARLY MORNING THAN QUICKLY DISSIPATE WITH MIXING. A
WEAK BOUNDARY ALONG THE SE COAST IS GENERATING SOME SHOWERS AND
THUNDERSTORMS WHICH WILL LINGER ALONG THE NC COAST TODAY. SOME
UPPER LVL ENERGY WILL PASS BY TO THE N LATER TODAY ENHANCING
CONVECTION OVER THE REGION. FOR THE START OF THE DAY EXPECT SOME
SHOWERS MAINLY ALONG THE COASTAL SECTIONS BUT ONCE DAYTIME HEATING
GETS GOING WILL EXPECT TO SEE MORE SHOWERS POPPING UP INLAND.
PRECIP WATER VALUES HAVE GONE UP SINCE YESTERDAY...NOTABLE ON LAST
EVENINGS SOUNDING. HOWEVER, THE MODELS DO SHOW A BIT OF VEERING
IN THE MID LVLS BY THIS AFTERNOON WHICH COULD BRING IN SOME
WARMER/DRIER AIR WHICH COULD AID IN INHIBITING WIDESPREAD CONVECTION
INLAND. WIND PROFILES AND FRZ LVLS AS WELL AS SIG DYNAMICS DONT
SUGGEST ANYTHING SEVERE OR TORNADIC...BUT COULD SEE SOME PERIODS OF
MODERATE TO HEAVY RAINFALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE MAIN UPPER LVL FEATURE...A NEAR STATIONARY UPPER LOW N OF THE
GREAT LAKES...WITH CONTINUE TO PUSH A TROF THROUGH THE SE STATES
THROUGH MON. THIS TROF WITH OCCASIONAL SPURTS OF STRONG VORT MAX
WILL KEEP A TRIGGERING MECHANISM FOR CONVECTION OVER THE REGION.
BY TUE THE HIGH STARTS TO BECOME MORE DOMINANT SO HAVE BACKED OFF
ON POPS SOME, BUT NOT COMPLETELY AS STRONG MOISTURE FLOW
CONTINUES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...THE BERMUDA HIGH WILL
CIRCULATE A SW FLOW OF MOIST/HUMID AIR ACROSS EASTERN NORTH CAROLINA
THROUGH THE PERIOD WHILE A SERIES OF WEAK COLD FRONTS WILL STALL AND
DISSIPATE JUST NORTH OF THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD BE A DAILY OCCURRENCE...MAINLY IN THE AFTERNOON
AND EVENINGS ALTHOUGH OVERNIGHT ACTIVITY CANNOT BE RULED OUT DUE TO
THE WARM OCEAN/SOUND WATERS IN ADDITION TO ANY WEAK HARD TO FORECAST
SHORTWAVES THAT COME THROUGH. TEMPERATURES WILL BE NEAR SEASONAL
NORMS.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SEEING SOME MVFR VSBYS DESPITE MOSTLY CLOUDY CONDITIONS DUE MOSTLY
TO THE MOISTURE ADVECTIONS (TD IN THE 70S) AND LIGHT WINDS. THE
REDUCED VSBYS WILL CONTINUE UNTIL EARLY MORNING WHEN MIXING
BEGINS. MEANWHILE...SCT TSRA WILL CONTINUE TO DEVELOP AND MOVE
IN OFF THE WATER TODAY...BRINGING A 50% CHANCE OF RAIN MAINLY TO
THE COASTAL AIRPORTS. FOR PGV AND ISO THE RISK IS SLIGHTLY
LESS...THOUGH STILL COULD EXPECT VCTS THIS AFTERNOON. ANY SHOWERS
COULD PRODUCE HEAVY TO MODERATE RAINFALL. FOG POTENTIAL HIGH AGAIN
FOR TONIGHT.

&&

.MARINE...DIFFICULT FORECAST TO BE TOO SPECIFIC BUT WE CAN SAY WITH
CONFIDENCE THAT WINDS WILL BE S/SW THROUGH THE PERIOD. IN THE SHORT
TERM...A SERIES OF SHORTWAVES WILL MOVE NE OUT OF A WEAK SOUTHERN
UPPER TROUGH INTO THE CAROLINAS THROUGH MON. THESE WEAK IMPULSES
WILL HAVE A TENDENCY TO LOWER PRESSURES INLAND WHILE THE STRONG ATLC
RIDGE MAINTAINS ITS INTENSITY. THIS WILL LEAD TO ENHANCED PERIODS
OF SW FLOW. THE NAM AND ARW MODELS ACTUALLY DEVELOP WEAK LOW PRES
JUST OFF OR ALONG THE NC COAST TODAY WHILE THE GFS IS FORECASTING A
WEAKER SFC TROUGH. I THINK THE COMBINATION OF SUSTAINED SOUTHERLY
WINDS TO 20 KT AND FREQUENT HIGHER GUSTS DUE TO WIDESPREAD OFFSHORE
CONVECTION WILL LEAD TO SEAS REACHING AROUND 6 FT THIS AFTERNOON AND
CONTINUING OVERNIGHT SOUTH OF OREGON INLET TO OCRACOKE INLET.
FOLLOWED THE GFS SOLUTION BUT WILL CAP SEAS AT 6 FT AND NOT THE 7-8
FT FORECAST BY WAVE WATCH.

THE FORECAST FOR MON THROUGH THU WILL DOMINATED BY THE ATLC RIDGE
WHICH WILL KEEP A SERIES OF WEAK COLD FRONTS JUST TO THE NORTH OF
THE WATERS. EACH OF THESE FRONTS WILL PINCH THE GRADIENT AND LEAD TO
WINDS OF 15-20 KT. GUIDANCE IS INDICATING THE STRONGEST WINDS IN THE
AFTERNOON AND EVENING AND A LITTLE LIGHTER EARLY IN THE MORNING. A
CHOPPY 3-5 FT WIND WAVE SHOULD BE THE PREVAILING SEA STATE THROUGH
THE PERIOD.

.RIP CURRENTS...OUR CALCULATIONS CONTINUE TO INDICATE A LOW RISK FOR
RIPS TODAY BUT WE ARE STILL IN A HIGH ASTRONOMICAL TIDE CYCLE. WITH
INCREASING SOUTHERLY FLOW OUR SOUTH FACING BEACHES WILL HAVE TO BE
WATCHED FOR A THREAT OF RIP CURRENTS THIS AFTERNOON. WE WILL
CONTINUE TO MONITOR CONDITIONS CLOSELY AND WE MAY NEED TO BUMP
UP THE RIP CURRENT THREAT TO MODERATE FOR THE SOUTH FACING BEACHES
WITH THE MID MORNING SURF ZONE FORECAST UPDATE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
     MONDAY FOR AMZ152-154.

&&

SYNOPSIS...SJ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...JME
AVIATION...SJ
MARINE...JME
Hazardous weather outlook, Jul 15, 2:34 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 AM EDT SUN JUL 15 2007

NCZ029-044>047-079>081-090>095-098-103-104-160745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
334 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Morehead City radar (KMHX), 159 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dare

When
July 15, 7:06 AM EST
Where
Dare County, 1.32 mi ENE of Rodanthe
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
35.610, -75.460

Waterspout came onshore near Rodanthe then dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for North Carolina, 2007Warnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34957.